Article

Valproate-induced hyperammonemia in asymptomatic children1

Author and Disclosure Information

Abstract

Since its introduction in the United States in 1978 for treatment of seizure disorders, valproic acid (VPA) has been associated with hepatic dysfunction. Patients who received VPA have developed a spectrum of toxicity from fulminant hepatic failure to lethargy with elevated serum ammonia levels and normal transaminase. To determine the frequency of hyperammonemia, venous ammonia levels were obtained in three groups of asymptomatic patients: 16 receiving VPA only, 40 receiving VPA plus other anticonvulsants, and 32 control patients receiving a variety of other seizure medications. Seventy-three percent of patients receiving VPA had elevated serum ammonia levels greater than 45 μg/dl compared to 28% of the control group (p < 0.0001). In 88% of the patients receiving VPA, the serum VPA level was <110 μg/ml (therapeutic range, 50-100 μg/ml), and all VPA levels were ≤168 μg/ml. There was no correlation between serum VPA levels and ammonia levels. Patients receiving VPA demonstrated hyperammonemia more frequently than did the control group, regardless of the concurrent use of additional anticonvulsants.


 

References

Next Article: